New Mexico, 2022Drought in New Mexico, March 8 to 31, 2022
March 8 to 31, 2022 · NWS EPZ · 4 events in 4 counties and zones
Continued dry conditions lead to parts of northern Otero County to be put into Severe(D2) drought in March.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued dry conditions lead to parts of northern Otero County to be put into Severe(D2) drought in March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 8, 10:23 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 8, 10:23 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1023 AM MST Tue Mar 8 2022
...UPDATED FOR THE 18Z TAF CYCLE...
.AVIATION...18Z TAF CYCLE
VFR conditions are expected across all of the TAF sites through
the period with CIG FEW250. There will be periods of SKC. The
winds will be from the north between 10 and 15kts with gust up to
20kts at KLRU until 20Z. For the rest of the terminals, the winds
will be generally light and from between the northeast and the
northwest before 06Z Wednesday. After 06Z, the winds will
continue to be light but transition to the southwest through 18Z
Wednesday. There will be no reduction in the visibility across the
runways.
&&
.PREV DISCUSSION...455 AM MST Tue Mar 8 2022...
.SYNOPSIS...
Cooler and breezy temperatures expected today across the region.
Breezy to windy conditions will occur Wednesday, with windy
conditions possible on Thursday. Blowing dust will be possible
both days. A storm system will move through the region overnight
Thursday bringing the chance for snow showers across the region.
Any accumulations are expected to be light at this time, with the
highest accumulations (1-3") expected in the Sacramento
Mountains.The coldest day of the forecast period is Friday, with
highs 15-20 degrees below normal. Warming temperatures expected
Saturday and Sunday.
&&
.DISCUSSION...
.SHORT TERM...Tuesday and Tuesday night...
A passing upper-level trough will progress eastward today. Another
day of dry weather is ahead as the bulk of the moisture stays just
to the north of the CWA with the trough passage. The only noticeable
moisture from this system will be the clouds accompanying it, and
even those don't last for long as we begin to clear through the
morning hours. The Borderland will generally see clear skies by the
afternoon hours and will continue to see clear conditions through
the late evening hours.
A weak cold front will continue to sag south from the Gila region
this morning. Below average temperatures are ahead for Tuesday
afternoon. In addition, clearing skies will make for another chilly
evening Tuesday night. Winds generally stay light and out of the
northwest, with some afternoon breezes east of the Rio Grande.
Surface winds return to light and variable overnight.
&&
.LONG TERM... Wednesday through Monday...
A bit of active weather through the long term. The Borderland
sits near the base of a wide trough across CONUS, with quasi-
zonal flow setting up on Wednesday and most of the day on
Thursday. The cross barrier flow will help strengthen the lee
surface trough in SE CO on Wednesday, extending into the forecast
area. This will strengthen the surface pressure gradient,
especially for areas west of the Rio Grande River and the
Sacramento Mountains, though not as strong as in the past few wind
events. In addition, there will be a 25-35 knot H7 jet that
soundings show will be able to mix to the surface through momentum
transfer as gusts. Therefore, winds look like they will be just
under advisory criteria for Wednesday. Regardless, placed blowing
dust in the forecast due to the WSW wind and the fact we haven't
had any reprieve in soil moisture. High temperatures will rebound
on Wednesday and Thursday ahead of the next system to near or just
below seasonal average (lowland upper 60s, lower 70s).
An approaching storm system will turn the quasi-zonal flow on
Thursday to southwesterly by the end of the day. At the surface,
the aforementioned low will be forced southwest into Mexico, and a
sprat low will form over central/east central NM. This will
increase the pressure gradient once again over areas west of the
Rio Grande River and the Sacramento Mountains. Winds are looking a
bit stronger on Thursday as mixing heights increase. Westerly
wind at 25-35 mph with gusts to 40 mph will be possible, which is
reaching into wind advisory criteria. Overnight Thursday, the
upper level system will drop right along, or near the
International Border, introducing precipitation chances back into
the forecast. This is where models are beginning to differ in how
far south the system will go, and the timing. Currently, it does
look like the system is quick moving, with precip moving into the
Gila region after about midnight, moving east and sweeping across
the forecast area by midday Friday. Temperatures and snow levels
drop quickly with this system, allowing temps to cool to
saturation. Snow levels starting out at roughly 6000 feet when
precip starts, dropping to roughly 4000 feet by morning, which
will may stick around for part of the day on Friday as the precip
exits. This means that the lowlands could see some snow. However,
snow totals overall look quite light. ECMWF and GEFS ensembles, in
addition to the NBM, all show the best probabilities of over an
inch of snow over the Sacs, with the EC being a little more
excited about the chance for lowlands, albeit lower. There are low
probabilities at this time for greater than 3" possible. Highs on
Friday will be much cooler, with lowland upper 40s/lower 50s;
about 15-20 degrees below seasonal average. If anything does fall
in the lowlands, it will melt by the end of the day.
Saturday and Sunday will continue with dry, calm conditions
warmer temperatures expected.
&&
.FIRE WEATHER...
Fire weather concerns expected Wednesday and Thursday as breezy to
windy westerly winds expected during the afternoon hours. In
addition, minRHs generally stay below 15% in the lowlands and 15-25%
in the mountains these two days. Wednesday's fire weather concerns
may be near critical conditions, but not entirely confident that
winds will meet thresholds.
Below normal temperatures expected each day through Saturday. Todays
minRHs will generally stay below 15% with northwest winds at or
below 15 mph. Breezy winds exist yet again on Friday as a cold front
pushes through the area from the east, bringing a slight chance for
light precipitation, increasing minRHs for eastern areas above 15%
before dry weather returns Saturday.
Ventilation rates will be poor to good Tuesday and Friday. Rates
will increase to very good to excellent Wednesday and Thursday.
Saturday will see poor conditions.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 60 33 68 39 / 0 0 0 0
Sierra Blanca 55 29 64 34 / 0 0 0 0
Las Cruces 60 29 67 34 / 0 0 0 0
Alamogordo 56 27 64 33 / 0 0 0 0
Cloudcroft 33 19 41 25 / 0 0 0 0
Truth or Consequences 58 27 65 33 / 0 0 0 0
Silver City 53 28 55 30 / 0 0 0 0
Deming 60 24 65 29 / 0 0 0 0
Lordsburg 58 24 63 27 / 0 0 0 0
West El Paso Metro 60 35 68 39 / 0 0 0 0
Dell City 59 24 67 30 / 0 0 0 0
Fort Hancock 61 29 70 35 / 0 0 0 0
Loma Linda 52 31 60 35 / 0 0 0 0
Fabens 61 29 69 35 / 0 0 0 0
Santa Teresa 59 29 67 33 / 0 0 0 0
White Sands HQ 58 34 66 38 / 0 0 0 0
Jornada Range 56 27 64 32 / 0 0 0 0
Hatch 59 25 67 32 / 0 0 0 0
Columbus 60 28 67 34 / 0 0 0 0
Orogrande 56 28 65 33 / 0 0 0 0
Mayhill 48 23 54 30 / 0 0 0 0
Mescalero 45 22 51 27 / 0 0 0 0
Timberon 46 20 51 25 / 0 0 0 0
Winston 56 14 63 21 / 0 0 0 0
Hillsboro 58 28 62 32 / 0 0 0 0
Spaceport 56 23 65 30 / 0 0 0 0
Lake Roberts 54 22 56 26 / 0 0 0 0
Hurley 55 22 58 26 / 0 0 0 0
Cliff 61 16 64 19 / 0 0 0 0
Mule Creek 54 27 57 29 / 0 0 0 0
Faywood 56 27 58 30 / 0 0 0 0
Animas 59 24 67 30 / 0 0 0 0
Hachita 59 24 65 29 / 0 0 0 0
Antelope Wells 60 28 66 33 / 0 0 0 0
Cloverdale 56 30 61 32 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
37-Slusher/33/36
Hazardous weather outlook, Mar 8, 4:45 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
445 AM MST Tue Mar 8 2022
NMZ401>417-TXZ418>424-091145-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
445 AM MST Tue Mar 8 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Breezy to windy conditions expected Wednesday and Thursday. Cool
temperatures with a slight chance for mountain snow showers and
lowland rain showers are possible Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Central Tularosa Basin
- When
- March 8, 12:00 PM MST to March 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
On March 8th, the zone went from being completely in Moderate(D1) drought to having Severe(D2) drought over the northern half of the zone.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- March 8, 12:00 PM MST to March 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The month started with the entire zone in Moderate(D1) drought. On March 8th, the entire zone was placed in Severe(D2) drought. The Mountain Park Cooperative Observer reported 1.35 inches of precipitation which was 0.47 inches above normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- March 8, 12:00 PM MST to 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone went from Moderate(D1) drought to Severe(D2) drought on March 8th. The Cloudcroft Cooperative Observer reported 1.93 inches of precipitation which was 0.48 inches above normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- March 8, 12:00 PM MST to March 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
On March 8th, the entire zone went from Moderate(D1) drought to Severe(D2) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 8, 20221 death · 1 injured · 1 event
- Winter Storm and Heavy Snow in Wyoming, March 8 to 9, 202215 events
- Heavy Snow and Winter Weather in Colorado, March 8 to 10, 202210 events
- Winter Storm and Winter Weather in Colorado, March 8 to 10, 202210 events
- Winter Storm in Wyoming, March 8 to 9, 20227 events
- Winter Storm in Idaho, March 8 to 10, 2022$10,000 · 6 events
- Heavy Snow and Winter Weather in Nebraska, March 8 to 9, 20226 events
- Heavy Rain in Hawaii, March 8 to 9, 20226 events
- Drought in Texas, March 8 to 31, 20224 events
- Drought in Kansas, March 8 to 31, 20222 events
- Drought in Texas, March 8 to 14, 20222 events
- Heavy Snow in Utah, March 8 to 9, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013843, 1013844, 1013845, 1013846.